Loperamide abuse and cardiac dysrhythmia

November 25, 2016, 10:59 am

header_3-3-imodium_a-d_diarrhea_caplets_oral_suspension★★★½☆

Cardiac Dysrhythmias After Loperamide Abuse — New York, 2008-2016. Eggleston W et al. MMWR 2016 Nov 18;65:1276-1277.

Full Text

Last week we reviewed a new paper showing that the number of cases of loperamide abuse reported to the National Poison Data System increased by 91% from the years 2000 to 2015. For reasons detailed in that review and in my recent Emergency Medicine News article on the topic, massive doses of loperamide can alleviate opioid withdrawal symptoms and also produce opioid-like effects.

This very brief report has some interesting clinical and epidemiological nuggets. The authors looked at cases of intentional loperamide abuse reported to New York State’s two poison centers from January 2008 through March 2016. They identified 22 cases. Some of their findings include:

  • EKG abnormalities included QTc prolongation (15 cases,) QRS prolongation (9,) and ventricular dysrhythmia (8.)
  • Doses of loperamide ingested ranged from 34 to 1200 mg (average 358 mg.)
  • Serum loperamide levels measured in 4 patients raged from 77 – 210 mg/mL (therapeutic 0.24 – 3.1 mg/mL.)
  • In 179 cases of intentional loperamide abuse reported to the National Poison Data System, there were 16 cases of ventricular tachycardia or fibrillation.

The authors conclude that “These cases support the reported association between loperamide abuse and cardiac toxicity.” This is a developing topic in which there is increased interest. Worth reading.

Related posts:

Missing loperamide (Imodium) abuse can be a fatal mistake

Cardiac effects of loperamide abuse

Loperamide (Imodium) overdose can cause fatal cardiac toxicity

 

 

Comments are closed.